Alert archive / California / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 154, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Sep 24, 2011, 4:18 PM PDT for San Bernardino County, California. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 24, 2011, 4:18 PM PDT (23:18 UTC)
- Expired
- Sep 24, 2011, 5:00 PM PDT
- In force
- 42 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
County San Bernardino County, CA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 11.3 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4428 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -35 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
978 WUUS55 KVEF 242318 SVRVEF CAC071-250000- /O.NEW.KVEF.SV.W.0154.110924T2318Z-110925T0000Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 418 PM PDT SAT SEP 24 2011 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA... * UNTIL 500 PM PDT. * AT 408 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR AFTON CANYON CAMPGROUND... OR 24 MILES SOUTHWEST OF BAKER...AND WAS MOVING NORTHWEST AT 10 MPH. * LOCATIONS IMPACTED INCLUDE... AFTON CANYON CAMPGROUND AND INTERSTATE 15 BETWEEN EXITS 215 AND 230. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM IS CAPABLE OF PRODUCING DAMAGING WINDS WHICH CAN BRING DOWN TREES AND POWER LINES AND CAUSE SIGNIFICANT BLOWING DUST AND DEBRIS. IN ADDITION...HAIL AND LIGHTNING ARE LIKELY. LIGHTNING CAN KILL! TAKE COVER IN A SUBSTANTIAL SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL WEATHER SERVICE FACEBOOK PAGE OR TWITTER #NWSVEGAS. && LAT...LON 3513 11663 3527 11637 3501 11619 3490 11644 TIME...MOT...LOC 2317Z 156DEG 9KT 3504 11635 $$ ASG
2 follow-up statements
544 WWUS55 KVEF 242331 SVSVEF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 431 PM PDT SAT SEP 24 2011 CAC071-250000- /O.CON.KVEF.SV.W.0154.000000T0000Z-110925T0000Z/ SAN BERNARDINO CA- 431 PM PDT SAT SEP 24 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM PDT FOR CENTRAL SAN BERNARDINO COUNTY... AT 422 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR AFTON CANYON CAMPGROUND...OR 23 MILES SOUTHWEST OF BAKER...AND WAS MOVING NORTHWEST AT 10 MPH. LOCATIONS IMPACTED INCLUDE... INTERSTATE 15 BETWEEN EXITS 220 AND 226. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM IS CAPABLE OF PRODUCING DAMAGING WINDS WHICH CAN BRING DOWN TREES AND POWER LINES AND CAUSE SIGNIFICANT BLOWING DUST AND DEBRIS. IN ADDITION...HAIL AND LIGHTNING ARE LIKELY. LIGHTNING CAN KILL! TAKE COVER IN A SUBSTANTIAL SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL WEATHER SERVICE FACEBOOK PAGE OR TWITTER #NWSVEGAS. && LAT...LON 3513 11663 3527 11637 3501 11619 3490 11644 TIME...MOT...LOC 2330Z 156DEG 9KT 3507 11637 $$ ASG
799 WWUS55 KVEF 242352 SVSVEF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 452 PM PDT SAT SEP 24 2011 CAC071-250000- /O.EXP.KVEF.SV.W.0154.000000T0000Z-110925T0000Z/ SAN BERNARDINO CA- 452 PM PDT SAT SEP 24 2011 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SAN BERNARDINO COUNTY WILL EXPIRE AT 500 PM PDT... LAS VEGAS DOPPLER RADAR HAS INDICATED THE THUNDERSTORM OVER AFTON CANYON CAMPGROUND AND INTERSTATE 15 BETWEEN EXITS 220 AND 226 HAS WEAKENED. GUSTY WINDS AND MODERATE RAIN IS STILL POSSIBLE THROUGH 530 PM. LAT...LON 3513 11663 3527 11637 3501 11619 3490 11644 TIME...MOT...LOC 2350Z 156DEG 9KT 3512 11639 $$ ASG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 24, 3:32 PM PDT, 46 minutes earlier.
Area forecast discussion, Sep 24, 3:32 PM PDT, 46 minutes before
AREA FORECAST DISCUSSION...CORRECTION NATIONAL WEATHER SERVICE LAS VEGAS NV 332 PM PDT SAT SEP 24 2011 CORRECTED TYPO IN SYNOPSIS .SYNOPSIS...A LOW PRESSURE SYSTEM MOVING THROUGH SOUTHERN CALIFORNIA WILL KEEP A CHANCE OF THUNDERSTORMS OVER MUCH OF THE AREA THROUGH THIS EVENING. A DRY SOUTHWEST FLOW SUNDAY WILL THEN GIVE WAY TO HIGH PRESSURE OVER THE AREA MUCH OF NEXT WEEK. THIS WILL RESULT IN MOSTLY CLEAR SKIES AND NEAR TO SLIGHTLY ABOVE NORMAL TEMPERATURES. && .SHORT TERM...THE UPPER LOW NEAR THE SOUTHERN CALIFORNIA COAST HAS BEEN GENERATING SHOWERS AND THUNDERSTORMS ACROSS MUCH OF SOUTHERN NEVADA AND MOHAVE COUNTY IN ARIZONA AND ACROSS INYO COUNTY IN CALIFORNIA THIS AFTERNOON. ALTHOUGH NOT MUCH WAS GOING ON IN SAN BERNARDINO COUNTY...THE APPROACHING LOW COMBINED WITH AMPLE HEATING SHOULD STILL GET SOME ACTIVITY GOING THERE LATER THIS AFTERNOON AND EVENING. SHOWERS AND THUNDERSTORMS WILL DECREASE OVERNIGHT AS THE INCOMING LOW WEAKENS...THE SURFACE COOLS AND THE AIR MASS STABILIZES. THE LEADING EDGE OF A LARGE PACIFIC LOW WILL WORK INTO THE PACIFIC NORTHWEST LEADING TO A GENERALLY DRY SOUTHWEST FLOW OVER OUR AREA SUNDAY. THE FLOW WILL NOT BE QUITE STRONG ENOUGH TO TOTALLY FLUSH MOISTURE OUT OF NORTHERN MOHAVE COUNTY AND A SLIGHT CHANCE OF THUNDERSTORMS WAS STILL MENTIONED THERE. HIGH PRESSURE WILL BEGIN TO PUSH INTO THE REGION MONDAY...CONTINUING THROUGH TUESDAY. THIS WILL RESULT IN MOSTLY CLEAR SKIES...WARM TEMPERATURES AND FAIRLY LIGHT WINDS. .LONG TERM...HIGH PRESSURE OVER THE REGION WILL ALLOW FOR TEMPERATURES TO REMAIN SEVERAL DEGREES ABOVE NORMAL ALONG WITH CLEAR SKIES AND RELATIVELY LIGHT WINDS. A TROUGH APPROACHING THE PACIFIC NORTHWEST LATE IN THE WEEK WILL HELP FLATTEN THE RIDGE AND BRING LOWERING HEIGHTS RESULTING IN TEMPERATURES DROPPING TO AROUND NORMAL. STILL NEED TO WATCH HILARY AS THE MODELS CONTINUE TO SHOW IT BEING PULLED BACK TOWARD THE NORTHEAST AND EVENTUALLY MERGE WITH ANOTHER WEAK TROUGH AND FORM A CUTOFF LOW OFF THE SOUTHERN CALIFORNIA COAST. THE MODELS CONTINUE TO NOT HAVE A GREAT HANDLE ON THIS FEATURE AND WILL CONTINUE TO KEEP THE FORECAST DRY THROUGH THE EXTENDED PERIOD. && .AVIATION...FOR MCCARRAN...SCT CLOUDS 12K FEET ALONG WITH ISOLATED THUNDERSTORMS WILL BE POSSIBLE FOR THE REMAINDER OF THE AFTERNOON. DO NOT THINK THUNDERSTORMS OR STRONG GUSTY WINDS WILL BE WIDESPREAD ENOUGH TO INCLUDE IN THE TAF...BUT THUNDERSTORMS IN ALL APPROACH CORRIDORS WILL BE POSSIBLE INTO THIS EVENING. FEW-SCT CLOUDS AROUND 12-14K FEET OVERNIGHT WITH THUNDERSTORMS REMAINING NORTH OF THE AREA ON SUNDAY. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...SCATTERED THUNDERSTORMS OVER MUCH OF THE AREA INTO THIS EVENING WITH GUSTY WINDS UP TO 45 MPH POSSIBLE WITH ANY STORM. STORMS WILL DIMINISH THIS EVENING AND OVERNIGHT WITH ONLY ISOLATED THUNDERSTORMS POSSIBLE SUNDAY OVER MAINLY NORTHERN MOHAVE COUNTY. WINDS TONIGHT WILL BE UNDER 10KTS AND THAT SHOULD CONTINUE THROUGH SUNDAY. && .VEF WATCHES/WARNINGS/ADVISORIES... NV...NONE. AZ...NONE. CA...NONE. && HARRISON/GORELOW HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Sep 24, 6:49 AM PDT, 9 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 649 AM PDT SAT SEP 24 2011 AZZ001>003-036-CAZ519>527-NVZ014>022-250500- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES- OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT- EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 649 AM PDT SAT SEP 24 2011 /649 AM MST SAT SEP 24 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT A SLIGHT CHANCE OF THUNDERSTORMS ARE FORECAST ACROSS MUCH OF THE AREA TODAY. THE MAIN IMPACT WITH THESE STORMS WILL BE THE POTENTIAL FOR GUSTY WINDS TO NEAR 50 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Sep 24, 3:12 PM PDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
312 PM PDT SAT SEP 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 PM TSTM WND GST 4 NW SILVERADO RANCH 36.05N 115.18W
09/24/2011 M47.00 MPH CLARK NV NWS EMPLOYEE
THIS GUST WAS MEASURED AT THE NATIONAL WEATHER SERVICE
OFFICE. BLOWING DUST WAS ALSO OBSERVED.
0215 PM TSTM WND GST AREA 27 (NTS A27) 36.77N 116.11W
09/24/2011 M61.00 MPH NYE NV MESONET
THIS GUST CAME FROM A DISSIPATING THUNDERSTORM.
0230 PM TSTM WND GST WELL 5B (NTS A05) 36.80N 115.98W
09/24/2011 M58.00 MPH NYE NV MESONET
THIS GUST CAME FROM A DISSIPATING THUNDERSTORM.
&&
MORGANLocal storm report, Sep 24, 3:46 PM PDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
346 PM PDT SAT SEP 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM TSTM WND GST STATION 28 (NTS A28) 36.90N 116.04W
09/24/2011 M58 MPH NYE NV MESONET
THIS GUST WAS PRODUCED BY THE SAME DISSIPATING
THUNDERSTORM WHICH PRODUCED THE OTHER TWO HIGH WIND GUSTS
ON THE SOUTHERN PORTION OF THE NEVADA NATIONAL SECURITY
SITE.
&&
MORGANNearby
Severe Thunderstorm Warnings in California, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.